2005-03-10 / Savvy Senior

Photo

YOU ASK THE SENIOR QUESTION WE FIND THE SAVVY ANSWER

  • Dear Savvy Senior,
  • Can you tell me about statins? My doctor has suggested I start taking one to lower my cholesterol but with all the recent news about Vioxx and Celebrex causing heart attacks, I’m very cautious. What’s really known about statins and what are the possible side effects ?

    Larry Lipitor

    Dear Larry,

    Statins are considered by many doctors to be the wonder drug of the century. For most people statins are safe, but as we learned with Vioxx, more studies are needed on the long-term effects. Here’s what you should know.

    Wonder Drug

    Statins, are a group of drugs, which include Zocor, Pravachol, Lipitor, and others that lowers LDL “bad” cholesterol levels and can reduce heart attack risk by as much as 50 percent and stroke by 25 percent - but that’s not all. Recent studies show that statins also fight heart disease by reducing inflammation and can help treat a number of other ailments, including:

    • Cancer: Statins may help prevent colon, pros-tate and breast cancer.

    • Alzheimer’s Disease: Studies suggest that people who take statins, may reduce their risk of getting Alzheimer’s by 30 to 70 percent.

    • Diabetes: According to the American Diabetes Association, most diabetes patients should consider taking statins.

    • Eye Diseases: Long-term statin use can lower the risk of glaucoma and help fight macular degeneration.

    • Rheumatoid Arthritis: Statins may reduce joint pain by lowering levels of inflammation.

    • Multiple Sclerosis (MS): Statins can alter immune responses that may be ben-eficial for treating MS.

    Savvy Fact: In the United Kingdom, you can buy statins over-the-counter without a prescription. The Food and Drug Administration is currently considering doing the same here in the U.S.

    Side Effects

    The majority of people who take statins experience few or no side effects, though the drugs can be dangerous for some. The most common side effects are nausea, diarrhea and constipation, but more serious problems can occur. Be aware of:

    • Muscle pain: Some studies indicate that over 15 percent of statin users may suffer from muscle pains like aching, tenderness and weakness. If you experience severe muscle pain, call your doctor immediately. Also, know that the risk of muscle pain goes up when a statin is combined with certain other drugs. Talk to your doctor or pharmacist about what not to mix with statins.

    • Increase in liver enzymes: If the increase is severe it can lead to permanent liver damage. Liver problems may develop without symptoms, so have a blood test done six to 12 weeks after you start taking statins and get subsequent tests done annually.

    Reducing Side Effects

    There are several different things you can try to eliminate side effects. Talk to your doctor about these possible options:

    • Take a lower dose. In many cases, lowering the dose will eliminate the side effects.

    • Try a different drug. Some statins may cause more side effects than others. Also note that much has been written lately about the safety of Crestor, an FDA-approved statin. Ask your doctor.

    • Take a supplement. Coenzyme Q10 is an important antioxidant supplement that can help reduce

    muscle pain and fatigue.

    • Grapefruit alert: If you take statins, avoid grapefruit. They can cause increased levels of the drug in the blood stream which can increase side effects.

    • Improve your diet. Eat foods that lower cholesterol naturally, like oat bran, psyllium, fruits and vegetables. This may help allow you to take a lower statin dose.

    Savvy Resource

    PDRhealth: Provides comprehensive easy-to-understand information on just about every FDA-approved prescription and nonprescription drug, as well as herbal medicines and nutritional supplements. Visit wwwpdrhealth.com.

    Send your senior questions to: Savvy Senior, P.O. Box 5443, Norman, OK 73070, or visit www.savvysenior.org. Jim Miller is a regular contributor to the NBC Today Show and author of “The Savvy Senior” book.

    Return to top

    Copyright© 2000 - 2014
    Canarsie Courier Publications, Inc.
    All Rights Reserved